Ceftriaxone-induced Encephalopathy: A Pharmacokinetic Approach

  • Laurent Jadot Unité de Soins Intensifs, Centre Hospitalier Chrétien, Liege, Belgium
  • Aurelie Judong Service des Urgences, Centre Hospitalier Chrétien, Liege, Belgium
  • Jean-Luc Canivet Unité de Soins Intensifs, Centre Hospitalier Chrétien, Liege, Belgium
  • Noel Lorenzo Villalba Service de Médecine Interne, Diabète et Maladies Métaboliques, Hôpitaux Universitaires de Strasboug, Strasbourg, France
  • Pierre Damas Service de Soins Intensifs, Centre Hospitalier Universitaire de Liege, Liege, Belgium

Keywords

Encephalopathy, ceftriaxone, cerebrospinal fluid (CSF) concentration

Abstract

 

We report a case of ceftriaxone-induced encephalopathy correlated with high cerebrospinal fluid concentration. Neurotoxicity of cephalosporin is increasingly reported, especially regarding fourth-generation cephalosporins. The factors influencing the corticospinal fluid (CSF) concentration are plasma concentration, liposolubility, ionization, molecular weight, protein binding and efflux. In our patient, high levels of ceftriaxone (27.9 mg/l) were found in the CSF. β-lactam associated neurotoxicity is mainly related to similarities between GABA and β-lactam ring. Because of disparate CSF/plasma ratio and blood-brain barrier efflux among patients, plasmatic drug monitoring probably cannot be used as a surrogate of CSF concentration. This is, as we know, the first case of described ceftriaxone-induced encephalopathy associated with an objective excessive cerebrospinal concentration.

 

 

 

VIEW THE ENTIRE ARTICLE

Published: 2021-11-05

Issue: 2021: LATEST ONLINE (view)

Section: Articles

How to cite:
1.
Jadot L, Judong A, Canivet J-L, Lorenzo Villalba N, Damas P. Ceftriaxone-induced Encephalopathy: A Pharmacokinetic Approach. EJCRIM 2021;2 doi:10.12890/2021_003011.

Most read articles by the same author(s)

1 2 > >>